Skip to Main content Skip to Navigation
Journal articles

Symbolic possibilistic logic: completeness and inference methods

Abstract : This paper studies the extension of possibilistic logic to the case when weights attached to formulas are symbolic. These weights then stand for variables that lie in a totally ordered scale, and only partial knowledge is available on the relative strength of these weights in the form of inequality constraints. Reasoning in symbolic possibilistic logic means solving two problems. One is to compute symbolic expressions representing the weights of conclusions of a possibilistic knowledge base. The other problem is that of comparing the relative strength of derived weights, so as to find out if one formula is more certain than another one. Regarding the first problem, a proof of the soundness and the completeness of this logic according to the relative certainty semantics in the sense of necessity measures is provided. Based on this result, two syntactic inference methods are suggested. The first one shows how to use the notion of minimal inconsistent subsets and known techniques that compute them, so as to obtain the symbolic expression representing the necessity degree of a possibilistic formula. A second family of methods computes prime implicates and takes inspiration from the concept of assumption-based theory. It enables symbolic weights attached to consequences to be simplified in the course of their computation, taking inequality constraints into account. Finally, an algorithm is proposed to find if a consequence is more certain than another one. A comparison with the original version of symbolic possibilistic logic introduced by Benferhat and Prade in 2005 is provided.
Document type :
Journal articles
Complete list of metadatas

Cited literature [32 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-02378367
Contributor : Open Archive Toulouse Archive Ouverte (oatao) <>
Submitted on : Monday, November 25, 2019 - 10:47:59 AM
Last modification on : Tuesday, January 26, 2021 - 4:14:02 PM
Long-term archiving on: : Wednesday, February 26, 2020 - 2:04:36 PM

File

cayrol_22206.pdf
Files produced by the author(s)

Identifiers

Citation

Claudette Cayrol, Didier Dubois, Fayçal Touazi. Symbolic possibilistic logic: completeness and inference methods. Journal of Logic and Computation, Oxford University Press (OUP), 2018, 28 (1), pp.219-244. ⟨10.1093/logcom/exx046⟩. ⟨hal-02378367⟩

Share

Metrics

Record views

278

Files downloads

778